This chemo (Taxol) is literally getting on my nerves.
One of the major side-effects of chemotherapy treatment with Taxanes – Taxol (Paclitaxel) or Taxotere (Docitaxel) – is that as well as hair loss, nausea and all the other usual side effects you hear about, they cause peripheral neuropathy which is that they damage the nerves in your extremities such as your fingers, feet and toes.
It builds up gradually and at first you dont notice it other than the occasional little tingly feeling in your fingers or toes.
How much peripheral neuropathy I get will be one of the deciding factors on how long I stay on Taxol.
It has been getting worse over the last month and especially in the last couple of weeks. I lie awake at night with a tingling burning feeling in my toes and the balls of my feet – its ‘tingly burning’ to the point of being painful. I can feel it in my fingers as I type these blog posts with each key stroke feeling simutaneously slightly numb and slightly more painful.
Holding a pen to make notes at uni on Tuesday was another time when I realised it was getting worse, and it made me wonder how well I am going to be able to write in my upcoming exam (middle of June), as well as having quite a lot of work on an assignment to type up in the next week.
I struggled to do buttons up on OH’s work shirts after I washed them – I dont tend to wear things with a lot of buttons myself – thank goodness.
What it comes down to is whether I am getting enough benefit from the Taxol versus the quality of life while I am on it.
My next oncologist assessment appointment will be the first week of June, and I know it is going to come up for discussion then. Ordinarily my next appointment would be on the 30th May but because of OD’s wedding on the 1st of June we have delayed the oncologist appointment and taken that week off chemo as well so we can concentrate on the wedding and family.